Most rashes that are caused by an allergic reaction to a drug appear as hives or are very itchy. Hives are raised pink spots with white centers. Their size, shape, and location change frequently. Some less common rashes caused by drug allergies are widespread red patches or target-shaped rashes.
A rash caused by an allergic reaction appears on most of the body. A rash that affects just one part of the body is not caused by drugs.
Another kind of rash may occur when a child is taking amoxicillin or ampicillin. It is called a nonallergic amoxicillin rash. It consists of small pink spots, mainly on the chest, abdomen, and back. The rash is not caused by an allergic reaction to the medicine. A child who has such a rash can continue taking the medicine.
Rashes in children are more likely to be caused by a viral infection such as roseola, than by a medicine.
If your child is diagnosed as being allergic to a medicine, he can never take any drugs in that drug category again. (For example, if he is allergic to one type of penicillin, he cannot take any of the penicillin drugs.) Hence, this is a critical decision. Unless your healthcare provider tells you otherwise, have your child examined before you stop a medicine. However, there are a few exceptions. Stop the drug if:
Anytime antibiotics are discontinued before a child has completed the full treatment, a doctor should see the child within 24 hours to determine whether he or she needs a new antibiotic. Without this precaution, many children will have flare-ups of partially treated infections.
Call IMMEDIATELY if:
Call within 24 hours about: